Format

Send to

Choose Destination
J Addict Nurs. 2018 Oct/Dec;29(4):255-259. doi: 10.1097/JAN.0000000000000252.

The Explosion of a New Designer Drug, Flakka: Implications for Practice.

Author information

1
Deborah Salani, DNP, PMHNP-BC, APRN, NE-BC, and Martin M. Zdanowicz, PhD, MEd, MA, School of Nursing and Health Studies, University of Miami, Coral Gables, Florida. Laura D. Albuja, DNP, APRN, FNP-C, College of Nursing and Health Studies, Barry University, Miami Shores, Florida.

Abstract

There are many challenges facing healthcare professionals. One such challenge is the continuous introduction of new synthetic drugs. Synthetic drugs pose many difficulties to providers, including identification of the drug ingested, management of symptoms, ensuring safety of the patient and his or her environment, and continual monitoring after the initial symptoms, because synthetic cathinones have many long-term effects on an individual. One such synthetic drug, flakka, is a potent second-generation synthetic cathinone. Because flakka inhibits the reuptake of norepinephrine and dopamine, which are involved in one's perception of pleasure, it causes inflated feelings and also causes signs and symptoms of psychosis. Flakka also induces various exaggerated symptoms, such as feelings of incredible strength, disorientation, aggression, and altered thought processes, and also can cause hyperthermia, coma, and death. Healthcare professionals need to understand the nature of flakka ingestion, the various symptoms a user may exhibit, and the long-term symptoms a person may have once the acute recovery phase has ended. Once the initial phase of ingestion is over and the patient is medically stabilized, the patient may experience signs and symptoms of psychosis or other psychiatric disorders. It is paramount that healthcare professionals are able to recognize the signs and symptoms of flakka ingestion, know the steps to take to ensure safety of the patient and those around him or her, and also know how to facilitate the patient's recovery.

PMID:
30507821
DOI:
10.1097/JAN.0000000000000252
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center